Author(s): Dharini Boopathi, Akshatha J S, Uma Buggi, Pooja Sudarsan, Deepalakshmi Mani

Email(s): deepapharmacy@jssuni.edu.in

DOI: 10.5958/0974-360X.2020.00921.X   

Address: Dharini Boopathi1, Akshatha J S1, Uma Buggi1, Pooja Sudarsan2, Deepalakshmi Mani2*
1Adverse Reaction Monitoring Center, SDSTRC and RGICD, Bangalore -29.
2Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education & Research, Ooty. Nilgiris, Tamil Nadu, India.
*Corresponding Author

Published In:   Volume - 13,      Issue - 11,     Year - 2020


ABSTRACT:
Isoniazid is the first line drug for the treatment of tuberculosis in comparison to all anti- tubercular agents. This potent drug is economical and less toxic. The common side effects are rash, hepatitis, peripheral neuropathy, tinnitus and SLE. The less frequent but serious neurological adverse effect which has been reported with INH is psychosis. We hereby report a case of 24 years old female patient with complaints of fever, generalized weakness and swelling in the neck. She was under pulmonary tuberculosis treatment with isoniazid, rifampicin, pyrazinamide and ethambutol for three months. According to her caregivers she complained of behavioral disturbance, talking to her own and refusal to take food since one month. She was diagnosed with psychosis; characterized with catatonia and sleep disturbance. Oralolanzapine 1mg twice daily and orallorazepam 10mg once daily was initiated following which her symptoms improved in 23 days. The mechanism for INH induced psychosis is not clearly understood. It is usually treated by the cessation of INH or with antipsychotics. Its combination can be given based on the severity of psychosis. The most challenging aspect is such patients’ is the re-initiation of INH. This case report concluded that with prompt diagnosis and management of psychosis, INH can be successfully re- challenged in serious cases also.


Cite this article:
Dharini Boopathi, Akshatha J S, Uma Buggi, Pooja Sudarsan, Deepalakshmi Mani. Prolonged Isoniazid-induced Psychosis in a patient on DOTS Therapy – A Case Report. Research J. Pharm. and Tech. 2020; 13(11):5267-5269. doi: 10.5958/0974-360X.2020.00921.X


REFERENCES:
1.    World Health Organization. Tuberculosis. [Online]. Available at: https://www.who.int/news-room/fact-sheets/detail/tuberculosis [Accessed 17 Oct 2019].
2.    National Health Portal. World Tuberculosis Day 2019. [Online]. Available at: https://www.nhp.gov.in/world-tuberculosis-day-2019_pg [Accessed 26 Oct 2019].
3.    AM Avachat, SB Bhise. Development and Characterization of a Stable Suspension of Rifampicin and Isoniazid. Research Journal of Pharmaceutical Dosage Forms and Technology.2009; 1(3): 05-12.
4.    M. R. Holdiness. Neurological manifestations and toxicities of the antituberculosis drugs: A review. Medical Toxicology and Adverse Drug Experience. 1987; 2(1): 33–51.
5.    Singh H, Devi HJ G, Chabaria M, Shekar K. Isoniazid associated psychosis: case series from a tertiary care centre. Open Journal of Psychiatry and Allied Sciences. 2018; 9: 161-3.
6.    Doherty AM, Kelly J, MacDonald C, O’Dawyer AM, Keane J, Cooney J. A review of interplay between tuberculosis and mental health. General Hospital Psychiatry. 2013; 35: 398–406.
7.    Timmins GS, Deretic V. Mechanisms of action of isoniazid. Molecular Microbiology. 2006;62(5):1220-7.
8.    J. T. Denholm, E. S. McBryde, D. P. Eisen, J. S. Penington, C. Chen, A. C. Street. Adverse effects of isoniazid preventative therapy for latent tuberculosis infection: A prospective cohort study. Journal of Drug, Healthcare and Patient Safety. 2014; 6: 145–149.
9.    Iannaccone R, Sue YJ, Avener JR. Suicidal psychosis secondary to isoniazid. Pediatric Emergency Care. 2002;18(1):25-7.
10.    Lawn SD, Zumla AI. Tuberculosis. The Lancet. 2011;378(9785):57-72.
11.    Vineetha Bharathan Menon, Rinu Shaji, Pratibha Pereira, Shashidhara Kuppegala Chikkaveeraiah, Madhan Ramesh. Isoniazid Associated Psychosis: A Case Series of 3 Patients. Indian Journal of Pharmacy Practice. 2017; 10(2): 142-46.
12.    Dixon GJ, Robert GB, Tyrrell WF. The relationship of neuropathy to the treatment of tuberculosis with isoniazid. Scottish Medical Journal. 1956; 1:350-4.
13.    K. A. Pallone, M. P. Goldman, M. A. Fuller, L. Gonzalez, C. Fiset. Isoniazid-associated psychosis: Case report and review of the literature. Annals of Pharmacotherapy. 1993: 27(2): 167–170.
14.    Janssen G, Boke W. The increase of optic nerve participation in meningeal tuberculosis during INH and streptomycin therapy. Klin Wochenschrn 1955;33:477-9.
15.    S. Arya, G. Sukhija, H. Singh. Acute psychosis after recent isoniazid initiation. Journal of Clinical and Diagnostic Research. 2015;9(6): VD01–VD02.
16.    H. S. Duggal, S. H. Nizamie. Novel antipsychotic drugs and INH-related psychosis. Australian and New Zealand Journal of Psychiatry. 2000; 34(2): 343-344.
17.     Lalit Kumar1, Rajan, Vivek Sharma. Tuberculosis: A Brief Overview. Asian Journal of Pharmaceutical Research. 2012; 2(2): 59-62.
18.    Deepalakshmi M, Anu Vikashini. R, Dinesh. R, Jerlin Anusha. R, Dharini, Arun K.P. A rare case of Isoniazid- induced SJ syndrome in a secondary care hospital in rural South India - A Case Report. Research Journal of Pharmacy and Technology.2020; 13(2):758-760.

Recomonded Articles:

Author(s): Saranya, Parthasarathy V, Hariprasad B, Shobha Rani H

DOI: 10.5958/0974-360X.2016.00233.X         Access: Open Access Read More

Author(s): Monisha N.

DOI: Not Available         Access: Open Access Read More

Author(s): J. Insira Sarbeen, Gowri Sethu

DOI: 10.5958/0974-360X.2015.00127.4         Access: Open Access Read More

Author(s): Satish Balkrishna Bhise, Sevukarajan Mookkan

DOI:         Access: Open Access Read More

Author(s): Prabha T, Aishwaryah P, Manickavalli E, Chandru R, Arulbharathi G, Anu A, Sivakumar T

DOI: 10.5958/0974-360X.2019.00663.2         Access: Open Access Read More

Author(s): Deepalakshmi M, Anu Vikashini.R, Dinesh.R, Jerlin Anusha.R, Dharini, Arun K.P

DOI: 10.5958/0974-360X.2020.00143.2         Access: Closed Access Read More

Author(s): Bhavana Deshmukh, Swati Dubey, Ravindra Kumar Pandey, Shiv Shankar Shukla

DOI: 10.5958/0974-360X.2018.00246.9         Access: Open Access Read More

Author(s): Assem B. Uzakova, Lyudmila A. Kayukova, Bladimir B. Poroikov, Kaldybai D. Praliev

DOI: 10.5958/0974-360X.2018.00736.9         Access: Open Access Read More

Author(s): Sandip Zine, Shweta A. Patankar, Sushmita S. Raopati

DOI: 10.5958/0974-360X.2018.00588.7         Access: Open Access Read More

Author(s): Kumudhaveni B, Radha R, Jiyavutheen M, Kavithasai M, Kowsalya J

DOI: 10.5958/0974-360X.2020.00185.7         Access: Closed Access Read More

Author(s): Hussein O. Ammar, Mahmoud M. Ghorab, Amira M. Ghoneim, Marwa S. Saleh

DOI: 10.5958/0974-360X.2019.00682.6         Access: Open Access Read More

Author(s): S. Ramachandran, Vijey Aanandhi M, Binoy Varghese Cheriyan

DOI: 10.5958/0974-360X.2019.00684.X         Access: Open Access Read More

Author(s): Mohammed Shabil, Rajesh V, Bharath Raj K C, Rajesh K S, Prasanna Shama K, Gururaja M P, Himanshu Joshi

DOI: 10.5958/0974-360X.2019.00374.3         Access: Open Access Read More

Author(s): Pavlo V. Zadorozhnii, Vadym V. Kiselev, Anastasia E. Titova, Aleksandr V. Kharchenko, Ihor O. Pokotylo, Oxana V. Okhtina

DOI: 10.5958/0974-360X.2017.00198.6         Access: Open Access Read More

Author(s): Roshini Simon, Anna Paul, Nafiya M Zachariah, Parvathypriya. C, K. Sreekumar, Lakshmi. R

DOI: 10.5958/0974-360X.2020.00018.9         Access: Closed Access Read More

Research Journal of Pharmacy and Technology (RJPT) is an international, peer-reviewed, multidisciplinary journal.... Read more >>>

RNI: CHHENG00387/33/1/2008-TC                     
DOI: 10.5958/0974-360X 

0.38
2018CiteScore
 
56th percentile
Powered by  Scopus


SCImago Journal & Country Rank


Recent Articles




Tags